Namespaces
Variants
Actions

Topological entropy

From Encyclopedia of Mathematics
Jump to: navigation, search

A concept in topological dynamics and ergodic theory analogous to the metric entropy of dynamical systems (introduced in [1]). For an open covering of a compactum , let denote the logarithm (usually to base 2) of the smallest number of elements of the covering that can cover . If is a continuous mapping, then the limit

exists, where is the covering whose elements are all the non-empty intersections of the elements of and . The topological entropy is defined to be the supremum of over all possible . There is an equivalent definition in the metric case: For a metric , let denote the largest number of points of with pairwise distance greater than . Then

where (cf. [2][4]).

It turns out that

and if is a homeomorphism, then . Hence it is natural to take the topological entropy of a cascade to be . For a topological flow (continuous-time dynamical system) it turns out that

so it is natural to take the topological entropy of the flow to be . In a somewhat different way one can define the topological entropy for other transformation groups (it no longer reduces to the topological entropy of one of the elements of the group; cf. ).

The topological entropy coincides with the supremum of the metric entropy over all possible normalized invariant Borel measures (cf. [2], [5]–;

for the existence of and the dependence of on ). This is a special case of the variational principle, which establishes a topological interpretation of the value

for a fixed continuous function (cf. [4], [8], [9]). The topological entropy gives a characteristic of the "complexity" or "diversity" of motions in a dynamical system (cf. [10], [3], [4]). It is also connected in certain cases with the asymptotics (as ) of the number of periodic trajectories (of period ; cf. Periodic trajectory and [3], [4], –[13]). The "entropy conjecture54C70entropy conjecture" asserts that the topological entropy of a diffeomorphism of a closed manifold is not less than the logarithm of the spectral radius of the linear transformation induced by on the homology spaces (cf. , [15]). It has been proved in the -case, .

References

[1] R.L. Adler, A.G. Konheim, M.H. McAndrew, "Topological entropy" Trans. Amer. Math. Soc. , 114 (1965) pp. 309–319
[2] E.I. Dinaburg, "On the relation between various entropy characteristics of dynamical systems" Math. USSR Izv. , 5 : 2 (1971) pp. 337–378 Izv. Akad. Nauk SSSR, Ser. Mat. , 35 : 2 (1971) pp. 324–366
[3] V.M. Alekseev, "Symbolic dynamics" , Eleventh Mathematical Summer School , Kiev (1976) pp. 5–210 (In Russian)
[4] R. Boywen, "Methods of symbolic dynamics" , Moscow (1979) (In Russian; translated from English) (Collection of papers)
[5] T.N.T. Goodman, "Relating topological entropy and measure entropy" Bull. London Math. Soc. , 3 (1971) pp. 176–180
[6] L.W. Goodwyn, "Comparing topological entropy with measure-theoretic entropy" Amer. J. Math. , 94 (1972) pp. 366–368
[7a] A.T. Tagi-zade, "The entropy of motions of amenable groups" Dokl. Akad. Nauk AzerbSSR , 34 : 6 (1978) pp. 18–22 (In Russian)
[7b] A.T. Tagi-zade, "Entropy characteristics of amenable groups" Dokl. Akad. Nauk AzerbSSR , 34 : 8 (1978) pp. 11–14 (In Russian)
[8] A.M. Stepin, A.T. Tagi-zade, "Variational characterization of the topological pressure of amenable transformation groups" Soviet Math. Dokl. , 22 : 2 (1980) pp. 405–409 Dokl. Akad. Nauk SSSR , 254 : 3 (1980) pp. 545–548
[9] J. Moulin Ollagnier, D. Pinchon, "The variational principle" Studia Math. , 72 (1982) pp. 151–159
[10] A.A. Brudno, "Entropy and the complexity of the trajectories of a dynamical system" Trans. Moscow Math. Soc. , 44 (1982) pp. 127–152 Trudy Moskov. Mat. Obshch. , 44 (1982) pp. 124–149
[11a] A.G. Kushnirenko, "Problems in the general theory of dynamical systems on a manifold" Transl. Amer. Math. Soc. , 116 (1981) pp. 1–42 Ninth Math. Summer School (1976) pp. 52–124
[11b] A.B. Katok, "Dynamical systems with hyperbolic structure" Transl. Amer. Math. Soc. , 116 (1981) pp. 43–96 Ninth Math. Summer School (1976) pp. 125–211
[11c] V.M. Alekseev, "Quasirandom oscillations and qualitative questions in celestial mechanics" Transl. Amer. Math. Soc. , 116 (1981) pp. 97–169 Ninth Math. Summer School (1976) pp. 212–341
[12] A.B. Katok, Ya.G. Sinai, A.M. Stepin, "The theory of dynamical systems and general transformation groups with invariant measure" J. Soviet Math. , 7 : 6 (1977) pp. 974–1065 Itogi Nauk. i Tekhn. Mat. Anal. , 13 (1975) pp. 129–262
[13] A.B. Katok, "Lyapunov exponents, entropy and periodic orbits for diffeomorphisms" Publ. Math. IHES , 51 (1980) pp. 137–173
[14a] A.B. Katok, "The entropy conjecture" D.V. Anosov (ed.) , Smooth dynamical systems , Moscow (1977) pp. 181–203 (In Russian)
[14b] M. Shub, "Dynamical systems, filtrations and entropy" Bull. Amer. Math. Soc. , 80 (1974) pp. 27–41
[15] D. Fried, M. Shub, "Entropy, linearity and chain-recurrence" Publ. Math. IHES , 50 (1979) pp. 203–214
[16] C. Grilleneberger, "Ergodic theory on compact spaces" , Springer (1976)


Comments

Instead of the collection of translations [4] one may consult [a2].

In the above, denotes the entropy of with respect to the normalized invariant Borel measure (cf. Entropy theory of a dynamical system). The value , where runs over the set of all normalized invariant Borel measures, is called the pressure of (with respect to ). If satisfies (i.e., the sup is a max), then is called an equilibrium state or Gibbs measure for (with respect to ). See [a2], also for existence and uniqueness results.

For recent results about the estimation of topological entropy, see [a1] and the references given there.

References

[a1] S.E. Newhouse, "Entropy and volume" Ergod. Th. & Dynam. Syst. , 8 (1988) pp. 283–299
[a2] R. Bowen, "Equilibrium states and the ergodic theory of Anosov diffeomorphisms" , Lect. notes in math. , 470 , Springer (1975)
How to Cite This Entry:
Topological entropy. D.V. Anosov (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Topological_entropy&oldid=11244
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098